Funnel Cloud, Polk
- When
- July 16, 2:30 PM CST
- Where
- Polk County, 1.46 mi SSW of Kittson
- Reported by
- Public
- Coordinates
- 47.660, -96.610
The combination of low level shear and instability produced several funnel clouds across northwest Minnesota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
The combination of low level shear and instability produced several funnel clouds across northwest Minnesota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 16, 1:46 PM CST, 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 246 PM CDT THU JUL 16 2015 .SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT) ISSUED AT 245 PM CDT THU JUL 16 2015 THE MAIN CHALLENGE WILL BE CONVECTIVE/SEVERE CHANCES THROUGH FRIDAY. THE CAM MODELS ARE IN PRETTY GOOD AGREEMENT...AND THE CONSISTENT HRRR HAS A GOOD HANDLE ON THINGS THROUGH THIS EVENING. WILL LEAN ON THE GFS THEREAFTER WITH BETTER SHEAR AROUND FRI AFTERNOON/EVENING. FOR LATE THIS AFTERNOON AND TONIGHT...A STRONG SHORTWAVE WILL MOVE FROM WEST TO EAST. THERE WILL BE MLCAPES AROUND 1500 J/KG IN THE SOUTH AND 500-1000J/KG NORTH. MID LEVEL LAPSE RATES ARE NOT TOO STEEP IN THE NORTH...AND A BIT BETTER SOUTH. THERE HAS ALSO BEEN PLENTY OF CLOUDS/PRECIP THAT HAS HINDERED WARMING WITH CONVECTIVE TEMPS AROUND 80. THERE COULD BE A WINDOW WHERE AREAS HEAT OUT SOME THIS AFTERNOON...AND THERE IS STILL A MARGINAL RISK FOR SEVERE STORMS WITH THE BEST THREAT IN THE SOUTH CLOSER TO SLIGHTLY BETTER SHEAR/INSTABILITY. ON FRIDAY...A SPEED MAX WILL APPROACH FROM THE WEST WITH AMPLE INSTABILITY OVERSPREADING THE AREA. A SFC LOW WILL TRACK NEAR THE ND/SD BORDER AROUND 00Z...AND THE POTENTIAL FOR SOME MORE SEVERE WEATHER IS POSSIBLE. SPC HAS A SLIGHT RISK NEAR THE SOUTH FA AND MARGINAL RISK TO THE NORTH. THERE SHOULD BE MORE HEATING ON FRIDAY AHEAD OF THE NEXT SHORTWAVE...ALONG WITH MORE SHEAR...SO POTENTIAL FOR MORE WIDEPSREAD SEVERE CLOSE OR INTO THE FA ON FRIDAY AFTERNOON INTO THE OVERNIGHT POSSIBLE. THERE IS A 45-50KT LLJ FRIDAY NIGHT INTO THE MN COUNTIES...SO SEVERE THREAT COULD PERSIST THROUGH MUCH OF THE NIGHT. .LONG TERM...(SATURDAY THROUGH THURSDAY) ISSUED AT 245 PM CDT THU JUL 16 2015 ON SATURDAY...MORNING CONVECTION SHOULD QUICKLY MOVE INTO THE NORTH AND EAST BY AFTERNOON BEHIND A COLD FRONT. MUCH OF THE REGION WILL BE DRY SAT AFTERNOON WITH COOLER AIR ALOFT AND TEMPS IN THE MID/UPPER 70S NORTH TO AROUND 80 SOUTH. IT COULD GET A BIT BREEZY FROM THE W/NW SAT AFTERNOON WITH PWATS FALLING BELOW 1 INCH. FOR SUNDAY...IT SHOULD BE DRY WITH TEMPS A BIT WARMER THAN SAT. WESTERLY FLOW SHOULD PERSIST ALONG WITH PLENTY OF SUNSHINE. FOR SUN THROUGH THU...HIGH PRESSURE WILL GIVE GENERALLY DRY CONDITIONS SUN NIGHT INTO MONDAY. A WEAK FRONT WILL DROP SOUTH THROUGH NRN MINNESOTA LATE MONDAY AND MONDAY EVE GIVING A LOW RISK OF T-STORMS MAINLY EAST OF THE RED RIVER. MAINLY DRY AGAIN TUESDAY. NEXT SHORT WAVE OF ANY SIGNIFICANCE IS DUE WED WITH BEST CHANCES FOR T-STORMS AT THAT TIME. TEMPS TO RUN CLOSE TO NORMAL. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON) ISSUED AT 1220 PM CDT THU JUL 16 2015 LINGERING LOW END MVFR CIGS PRESENT FROM THIS MORNING SHOULD BREAK UP THIS AFTERNOON IN NW MN GIVING WAY TO A VFR MOSTLY MID CLOUD DECK. AREA OF RAIN AND T-STORMS MOVING NORTHEAST THRU NCNTRL MN AFFECTING TVF/BJI TAF SITES THRU 20Z OR SO. ADDITIONAL CONVECTION FOR THIS LATE AFTN-EARLY EVE IS QUESTIONABLE IN TERMS OF COVERAGE AND INTENSITY SO KEPT VCTS IN MOST SITES EXCEPT DVL WHICH SHOULD SEE A WIND SHIFT MID AFTN TO THE WEST. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && SHORT TERM...DK LONG TERM...DK/RIDDLE AVIATION...RIDDLE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 645 AM CDT THU JUL 16 2015 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-171145- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 645 AM CDT THU JUL 16 2015 ...THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS TODAY INTO THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS FROM 1 PM THROUGH 8 PM IN EASTERN NORTH DAKOTA AND WESTERN MINNESOTA. THE MAIN THREATS WILL BE LARGE HAIL...DAMAGING WINDS WITH AN ISOLATED TORNADO POSSIBLE. AREAS THAT RECEIVE THE MOST SUNSHINE TODAY WILL HAVE THE HIGHEST CHANCES FOR SEVERE STORMS. IN ADDITION...LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE NEAR ANY STORM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY MORE SHOWERS AND THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON INTO THE OVERNIGHT THROUGHOUT THE AREA. A FEW STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS MAINLY IN THE SOUTHERN RED RIVER VALLEY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND AGAIN ON FRIDAY. DK
The Fargo/Grand Forks radar (KMVX), 56 km away, was scanning. The volume nearest the first event began at 20:29 UTC.
4 funnel cloud. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, July 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 580207, 580208, 580209, 580210.